New Jersey, 2001

Flood in New Jersey, August 20, 2001

August 20, 2001 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with heavy rain closed New Jersey State Route 35 in Neptune City. 0 inches of rain fell.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with heavy rain closed New Jersey State Route 35 in Neptune City. Between 1.5 and 2.0 inches of rain fell. Several low lying areas had water as deep as a car's hood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 20, 8:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 8:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
930 AM EDT MON AUG 20 2001

NO SGFCNT CHGS TO CUR FCST PKG...BUT AS PER LATEST SWODY1 AND MRNG
IAD SOUNDG...WE/RE GOING TO CARRY SOME ENHANCED WORDG AND HIER POPS
WITH TSRA FOR THIS AFTN AND ERLY EVE ACRS ERN HALF OF OUR CWA. WITH
SW FLOW ALF CDFNT/TROF WILL BE SLO TO MOVE E. MESOETA DVLPS A CAP
TAFTN...BUT COMES INTO PLAY TOO LATE ESP FOR ERN ZNS. THETA E RDG
RMNS ENTRENCHED ACRS DE AND NJ THRU THE AFTN. VALUES DO TRAIL OFF
ACRS ERN PA. BIGGEST PLAYER IN SVR PTNL WILL BE DRY AIR AOA H7 AS
THERE IS A 20C DROP IN EQUIV PTNL TEMP...ENUF TO PRODUCE PULSE TYPE
SVR TSRAS. FCSTD HELICITY VALUES NVR GET INTO THE DANGER ZONE HERE
ALTHO ITS PECULIAR THE WAY THE CUR BULLSEYE OVR IAD IS FCSTD TO RMN
THERE THRUT THE DAY. SOUNDG MAXT SUG MID 80S...BUT WITH CUR TEMPS
ALRDY IN UPR 70S W/O MUCH HELP FROM THE SUN...WILL EXPAND THE CUR
RNG A BIT.

WILL HAVE TO CARRY A LO CHC INTO THIS EVE FOR ERN ZNS...DON/T BLV
THE THREAT WILL BE OVR BY 22Z...OTRWISE REST OF FCST OK.

PREV AFD..............

A COLD FRONT/TROUGH IN CENTRAL PA WAS DRIFTING SLOWLY E ACROSS THE
STATE WITH ITS ASSOCIATED CONVECTION GRADUALLY WEAKENING.
HOWEVER...THERE IS STILL GOOD COVERAGE BASED ON RADAR. AHEAD OF THIS
FEATURE SOME CONVECTION ALSO FIRED IN NJ. HOWEVER...THE TREND HAS
BEEN TOWARD DISSIPATION AND SHOULD CONTINUE THROUGH THE MRNG HOURS
AS SOME DRIER AIR MOVES IN ALFT WITH THE ETA SHOWING A WEAK
INVERSION DVLPG ARND 700 MB.

EVEN SO...THE TROUGH AND WEAK LEFTOVER LOW LVL CONVERGENCE REMAIN
OVER THE FCST AREA TODAY AS THE UPPER TROUGH REMAINS OVER THE GREAT
LAKES AND LIFTS NE. ENOUGH INSTABILITY AND WEAK UPPER DYNAMICS
REMAIN IN PLACE TO SUPPORT SCT RW/TRW ALL DAY...BUT MAINLY IN THE
AFTN. HOWEVER...WITH CNVCTN STILL EXPECTED TO BE AROUND THIS
MRNG...NO TIMING WILL BE PUT IN FCST.

SOMEWHAT DRIER AIR MOVES IN TNGT BUT THE TRUELY COOLER AIR LIFTS OUT
WEST OF THE FCST AREA AND ONLY MARGINALLY REACHES THE POCONOS TUE AS
THE BASE OF THE TROUGH MOVES THROUGH. THIS TROUGH COULD ALSO TRIGGER
AN AFTN SHWR TUE AFTN NORTH.

FWC GUIDANCE TEMPS LOOK REASONABLE.

NO CHANGES WILL BE MADE TO THE EXTENDED AS THE AVN GENLY SUPPORTS
PRVS FCST.

MPO   75  60  74  55 /  40  20  30  20
ABE   80  63  80  60 /  40  30  20  10
RDG   80  63  80  60 /  40  30  20  10
PHL   84  68  85  65 /  40  40  20   0
12N   80  63  80  60 /  40  30  20  10
SMQ   83  65  83  62 /  40  40  20   0
TTN   83  65  83  62 /  40  40  20   0
MIV   84  64  86  60 /  40  40  20   0
ACY   81  66  83  65 /  40  40  20   0
ILG   84  65  85  62 /  40  40  20   0
DOV   84  66  86  65 /  40  40  20   0
GED   84  66  86  65 /  40  40  20   0
ESN   84  66  86  65 /  40  40  20   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

TFG

In the hours before

Special weather statement, Aug 20, 9:20 AM EST, 2 hours 40 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-210000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1020 AM EDT MON AUG 20 2001

...SOME STRONG POSSIBLY SOME ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

A COLD FRONT OVER CENTRAL PENNSYLVANIA AND A HUMID AIR MASS OVER THE
REGION WILL COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING. A LINE OF SHOWERS AND THUNDERSTORMS
SHOULD DEVELOP THIS AFTERNOON ACROSS EASTERN PENNSYLVANIA AND
MARYLAND AND CONSOLIDATE AS IT MOVES EASTWARD INTO NEW JERSEY AND
DELAWARE. DRY AIR AT MID LEVELS OF OUR ATMOSPHERE IS FORECAST TO
MOVE EAST THIS AFTERNOON. THIS IS ONE OF THE NECESSARY INGREDIENTS
NEEDED TO PRODUCE STRONG GUSTY AND POSSIBLY DAMAGING WINDS DURING
THUNDERSTORMS WHEN THE GENERAL WINDS ALOFT ARE RELATIVELY WEAK. THE
GREATEST THREAT FOR SEVERE WEATHER SHOULD BE OVER DELAWARE AND NEW
JERSEY LATER THIS AFTERNOON TO THE WEST OF THE SEABREEZE.

IN ADDITION TO GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE LIKELY WITH ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Monmouth

When
August 20, 12:00 PM EST to 1:30 PM EST
Where
Monmouth County, Neptune
Reported by
NEWSPAPER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268907.